Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

Overnight change in the ability to see after Relafen. Has blurred vision. How long can this change last?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2006
Answered : 567 Questions
Question
My husband had an overnight change in his ability to see. This occurred after his second dose of Relafen the night before. His Rx (wears contacts) changed dramatically overnight and he now has blurred vision upon attempting to read. He used to have mono-vision set up with his contacts but now it appears that each eye has changed so much that mono-vision correction is no longer possible.
How long can this change last? Is it usually permanent or temporary and is there any treatment other than having a new Rx for both his contacts and emergency glasses?
Posted Fri, 30 Aug 2013 in Vision and Eye Disorders
 
 
Answered by Dr. Jay Patel 1 hour later
Brief Answer:
Relafen is not known to cause night blindness.

Detailed Answer:
Hi,

I am dr XXXXXXX and I will try my level best to address your concerns.

The night blindness as described is not known to be caused by relafen, their needs to be underlying causes that may cause such drastic changes in one night.

If he is taking any other medicine please provide me with the list so that I can check if any other drug might be a causative agent.

I insist you to have him checked by near by eye doctor so that they will try and sees inside the eye for any other issue than may be leading to such changes.

Now about the question of vision change being permanent/temporary can only be answered once the inner portion eyes are checked. Same is true for other question about RX of contacts and emergency glasses issue.

Please feel free to consult me incase of further concerns/doubts.

Thanks for the query.
Dr. XXXXXXX XXXXXXX
Above answer was peer-reviewed by
 
Follow-up: Overnight change in the ability to see after Relafen. Has blurred vision. How long can this change last? 2 hours later
This is NOT night blindness, the change in vision occurred the day following his second dose of Relafen. The side effects list DID include changes in vision, though indicated as rare.
He has been to an ophthalmologist who merely indicated he experienced a sudden change in his visual acuity. She found nothing in the eye exam which, of course, included a thorough exam w/eyes dilated. Her knowledge of this as a reaction to Relafen was nil.

I would like to know if this type of reaction to Relafen is temporary or permanent.
Thank You Dr XXXXXXX
 
 
Answered by Dr. Jay Patel 1 hour later
Brief Answer:
If it was as reaction to drug it will be temporary

Detailed Answer:
Hello again,
Thank you for getting back to me with more information. Well Relafen as you know is a non-steroidal anti-inflammatory drug. Ideally according to the books, this class of medication does not cause any sudden changes as far as vision is concerned. However like you have noticed, it can change vision. How much change in vision is hard to say as it differs from individual to individual. You should contact his Rx for his Contacts/glasses will have to be changed to bring his vision back to clarity.

I did have to ask you if he had had any recent blood work done? If so, I do hope all was normal. If not, it would be wise to get a complete blood work done as increase in sudden blood sugar tends to change rx of spec/CL as well.

I hope I was able to answer your question.

Thank you.
Please do not hesitate to contact me if needed to do so.

Dr XXXXXXX XXXXXXX
Above answer was peer-reviewed by
 
Follow-up: Overnight change in the ability to see after Relafen. Has blurred vision. How long can this change last? 10 minutes later
Yes, thank You My husband is in the process of making an appointment with another ophthalmologist. The only other medication he takes is low dose, 20 mg, of lovastatin and he has been for approximately 8 years. The Relafen is the only Rx that was different.
 
 
Answered by Dr. Jay Patel 8 minutes later
Brief Answer:
I don't sees any other thing wrong.

Detailed Answer:
Hi,

Welcome back, its great that your husband is making new appointment with another ophthalmologist, it will help us to have second look in the ongoing issue.

I am sorry I miss typed the blurriness as blindness, I am extremely sorry, I didn't realize I made such a huge mistake.

Please let me know if I may be helpful in any other way.

Thanks again.
Dr. XXXXXXX XXXXXXX
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask an Ophthalmologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor